North Carolina, 2001Hail and Damaging Winds in North Carolina, May 28, 2001
May 28, 2001 · NWS RAH · 3 events in 3 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 28, 6:30 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 28, 6:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION... UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
730 AM EDT MON MAY 28 2001
COVERAGE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE SOUTHERN
AND CENTRAL PIEDMONT IS SU:FFICIENT TO RAISE POPS IN NW PIEDMONT
ZONE. WILL ALSO GO WITH CATEGORICAL POPS FOR AT LEAST THE SE PART OF
THE CWA.
.RAH...NONE.
HARTFIELD
In the hours before
Special weather statement, May 28, 8:40 AM EST, 25 minutes before
NCZ042-077-078-086-088-089-281600-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT MON MAY 28 2001
...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS
THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING...
A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL
MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE
THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN
COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT
LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE...
GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE
AND RAEFORD.
HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH
MANY OF THESE STORMS. ALL OF THE ACTIVITY IS EXPECTED TO DIMINISH BY
MIDDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
LATE^R THIS AFTERNOON.
BLAES
Special weather statement, May 28, 8:45 AM EST, 20 minutes before
NCZ042-077-078-086-088-089-281600-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-SAMPSON-WAYNE-
SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND GUSTS
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT MON MAY 28 2001
...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL SWEEP ACROSS
THE EASTERN SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING...
A LINE OF THUNDERSTORMS EXTENDING FROM NORTHEAST TO SOUTHWEST WILL
MOVE EAST AT 30 MPH ACROSS SOUTHEASTERN NORTH CAROLINA. THE
THUNDERSTORMS WILL MOVE ACROSS THE EASTERN SANDHILLS AND SOUTHERN
COASTAL PLAIN BETWEEN 930 AND 1130 AM. THE STORMS WILL AFFECT
LOCATIONS SUCH AS BENSON...CLINTON...DUNN...ERWIN...FAYETTEVILLE...
GOLDSBORO...HOPE MILLS...LILLINGTON...MOUNT OLIVE...NEWTON GROVE
AND RAEFORD.
HEAVY RAIN...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL
HAIL CAN BE EXPECTED WITH MANY OF THESE STORMS. ALL OF THE ACTIVITY
IS EXPECTED TO DIMINISH BY MIDDAY WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED LATER THIS AFTERNOON.
BLAES
Thunderstorm Wind, Cumberland
- When
- May 28, 9:05 AM EST
- Where
- Cumberland County, Fayetteville
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.067, -78.900
Trees were blown down along U.S. 301, and at All American Freeway and Santa Fe Drive.
Thunderstorm Wind, Sampson
- When
- May 28, 9:15 AM EST
- Where
- Sampson County, Spiveys Corner
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.250, -78.533
Trees were blown down and a mobile home sustained roof damage.
Hail, Wayne
- When
- May 28, 9:55 AM EST
- Where
- Wayne County, Seven Spgs
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -77.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 28, 200120 injured · $8.5 million · F2 · 21 events
- Dense Fog in Florida, May 28, 20011 death · $300,000 · 1 event
- Flash Flood and Hail in New York, May 28, 2001$983,000 · 1.75 in hail · 15 events
- Damaging Wind in North Carolina, May 28, 2001$465,000 · 70 kt wind · 1 event
- Flash Flood in Wyoming, May 28, 2001$400,000 · 1 event
- Lightning Strike in New Hampshire, May 28, 2001$70,000 · 1 event
- Damaging Wind in Texas, May 28, 20011 injured · $22,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 28, 2001F0 · 21 events
- Lightning Strike in Alabama, May 28, 2001$25,000 · 1 event
- Hail and Damaging Winds in Massachusetts, May 28, 20011.25 in hail · 11 events
- Damaging Wind in Texas, May 28, 20011 injured · 60 kt wind · 1 event
- Hail and Damaging Wind in Georgia, May 28, 2001$3,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243150, 5243152, 5243151.